Journal of Basic and Clinical Pharmacy received 9722 citations as per google scholar report
Finasteride, which inhibits conversion of testosterone to dihydrotestosterone, is in wide use for hair loss and prostatic hyperplasia. Reports of adverse reactions increasingly suggest that finasteride may cause depression, anxiety, suicidality and sexual dysfunction, even after discontinuation of the drug. On the other hand, some publications have claimed that this could represent simulated reporting of a nocebo effect. In the present paper, we analyse reports to the FDA of neuropsychiatric events for finasteride in comparison to control medications, and demonstrate remarkably disproportionate safety signals for finasteride. Furthermore, the rise in neuropsychiatric reactions to finasteride over the last decade concurs with a striking increase in suicides reported to the FDA in relationship to this medication. In addition, Google analytics show a growing interest for finasteride in recent years, including concern about side effects. Since suicide has not been associated with a nocebo effect, it seems likely that we are facing real and serious adverse effects on mood from finasteride. Increased reporting could relate to enhanced awareness and not to a nocebo effect. Health care professionals should be aware of these concerns and share them with patients to allow informed decision regarding their care.